Post Menopausal Breast Cancer Treatment and Vitamin D

Breast cancer and Vitamin D letrozole Postmenopausal women who are diagnosed with what is called "estrogen positive" breast cancer are usually given a drug called an Aromatase Inhibitor to take for five years.  Aromatase is the name of an enzyme in the body that converts testosterone to estrogen. In women whose breast cancer had estrogen receptors, doctors try reduce the amount of any estrogen in their bodies. Aromatase Inhibitor drugs block the making of estrogen. Studies have shown that this will reduce the likelihood of a woman's breast cancer coming back. Who would not want that benefit?

The problem with this family of drugs however is that it has side effects. Two of the most common side effects are joint pains almost to the point of being disabled and fatigue. Up to 50% of women treated with these drugs have new or increased joint pain or stiffness. 30% of women taking these drugs complained of fatigue. The degree of joint pain is so significant that one study showed that 22% of women discontinued the drugs because of this side effect.
A new study bu TR Mendoza and colleagues, has just recently been published, and  looked at the effect of vitamin D supplementation on the joint pain and fatigue in women who take one brand of these aromatase inhibitor drugs called letrozole (Femara).

The findings were very amazing! First of all they found at the beginning of the study that 63% of the women showed vitamin D deficiency with levels less than 20 ng/ml. This finding alone supports much of what I talked about in my writing about the need for women with breast cancer to get started on vitamin D and to keep their levels up.

They gave the women with low vitamin D 12  weeks of supplementation with the same amount of vitamin D as I recommended my book which was 50,000 IU per week.

The findings after 16 weeks of letrozole therapy were that more women with vitamin D levels greater than 66 MG/ml reported they had no disability from joint pain, than did women whose blood levels were less than 66 NG/ML.

In addition, women who received the high-dose vitamin D dose and whose blood levels were greater than 66 ng/ml reported overall lower levels of fatigue than women whose vitamin D levels were lower. However the difference between these two  groups was not statistically significant.

The study was done in a relatively small group of women. 60 women were enrolled in this study.  The authors have stated that they have already started a prospective randomized study in breast cancer patients with low vitamin D before starting on letrozole treatment. I look forward to seeing the results.

In the meantime even though the study was only done on one brand of aromatase inhibitor, I encourage all of you to let any of your friends or relatives who have had breast cancer treatment and are taking one of the drugs in this family, to check their vitamin D levels and get them up above 66 ng/ml as likely many of their side effects will disappear.

Please let me know here of any experiences you have with families or friends and the use of vitamin D to minimize the side effects of aromatase inhibitor drugs.

Reference

 

About Dr. Soram Khalsa

As an MD, Dr Soram specializes in Integrative Medicine combining diet, nutrition, acupuncture, herbs and nutrition. Visit Dr Soram’s Healthy Living Store where you’ll find high-quality nutritional supplements:

  • Patricia

    I take Arimidex, and recently my oncologist put me on 1000 mg of vitamin D3 per day. If Arimidex is to block the estrogen, will the Vitamin D not allow more estrogen, thus making the Arimidex less effective?

  • Patricia I am not an oncologist but I would not expect any interactions from the Arimidex with the Vitamin D. Vitamin D does not make estrogen !
    Dr Soram

  • This is very helpful to those ladies whose in their way in this stage and having that kind of symptoms.

  • This is very helpful to those ladies whose in their way in this stage and having that kind of symptoms.

  • This is very helpful to those ladies whose in their way in this stage and having that kind of symptoms.